Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 22, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 30, 2000, 5:34 AM CDT for Hand County, Hyde County, Sully County, South Dakota. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 30, 2000, 5:34 AM CDT (10:34 UTC)
- Expired
- May 30, 2000, 6:30 AM CDT
- In force
- 56 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Hand County, SD, Hyde County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 130 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 6:00 AM CDT | Hail 0.75 | Highmore, SD | |
| May 30, 6:00 AM CDT | Hail 1.75 | Ree Hgts, SD | |
| May 30, 6:05 AM CDT | Hail 1 | St Lawrence, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 508 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 301037 SVRABR SDC059-069-119-301130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 534 AM CDT TUE MAY 30 2000 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAND COUNTY IN SOUTH DAKOTA HYDE COUNTY IN SOUTH DAKOTA SULLY COUNTY IN SOUTH DAKOTA * UNTIL 630 AM CDT * AT 534 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 37 MILES WEST OF POLO...OR ABOUT 11 MILES EAST OF ONIDA...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR POLO AROUND 615 AM CDT NEAR BURDETTE AROUND 630 AM CDT 9 MILES SOUTH OF ZELL AROUND 635 3AM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING STRONG WIND AND LARGE HAIL. THIS IS A DANGEROUS STORM. KEEFE NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:38 AM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 30, 3:38 AM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 300 AM CDT TUE MAY 30 2000 MODELS FAIRLY SIMILAR AND POINT AT SIMILAR SOLUTIONS. AVN AND ETA CLOSEST WITH NGM A LITTLE FARTHER NORTH ON SURFACE FEATURES. COLD FRONT MOVES SOUTH OF THE ABERDEEN COUNTY WARNING AREA BUT UPPER LOW HANGS TO THE WEST OVER THE ROCKIES. SERIES OF MINOR WAVES MOVE THROUGH THE FLOW BUT ETA MODEL SOUNDINGS AND CAPE AND LIFTED INDEX FIELDS KEEP OUR AREA IN THE COLD STABLE SECTOR. WITH STATIONARY BOUNDARY LYING TO OUR SOUTH AND A STRONG SOUTHWEST FLOW AT 70H FEEL ETA PRECIPITATION FIELD LOOKS REASONABLE. SOME DIFFERENCE IN MODELS IN LOW LEVEL MOISTURE. AVN IS QUICKER TO DRY OUT THE LOW LEVELS. WILL GENERALLY USE A BLEND BUT TREND TOWARD THE DRIER AVN. HOWEVER CAN'T GO WITH THE MUCH WARMER FAN TEMPS. BELIEVE CLOUDS WILL BE EXTENSIVE ENOUGH TO HOLD TEMPERATURES CLOSER TO 60 TO 65 RANGE ADVERTISED IN FWC. FWC GENERALLY LOOKS PRETTY GOOD EXCEPT FOR SHORT RANGE POPS. BELIEVE NGM OVERDOES SHORT WAVE MOVING THROUGH AT 06Z. .ABR...NONE. KEEFE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 6:03 AM CDT | Tornado Warning | ABR | Hand | 27 min |
| May 30, 6:29 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Hamlin | 61 min |
| May 30, 6:29 AM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 61 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.